Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 34, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 17, 2003, 10:45 AM CDT for Madison County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 10:45 AM CDT (15:45 UTC)
- Expired
- May 17, 2003, 11:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:20 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 171545
TORHUN
ALC089-171615-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
MADISON COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 1115 AM CDT
* AT 1044 AM CDT...THE PUBLIC REPORTED A TORNADO 16 MILES WEST OF
HARVEST...MOVING EAST AT 45 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...HARVEST...
HAZEL GREEN AND MERIDIANVILLE.
THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH OF THIS TORNADIC
STORM...MOVE TO A BASEMENT OR STORM SHELTER...OR AN INTERIOR ROOM ON
THE LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR MORE
SUBSTANTIAL SHELTER. STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 3 PM CDT.
LAT...LON 3490 8679 3500 8678 3500 8649 3487 8648
3479 8677
$$
RSBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 17, 9:28 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 17, 9:28 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 928 AM CDT SAT MAY 17 2003 UPDATED ZONES TO MENTION TORNADO WATCH FOR ALL OF NRN AL UNTIL 3 PM. RADAR SHOWS IMPRESSIVE LINE OF STORMS FROM TN ALL THE WAY DOWN TO LA. THERE IS SOME GOOD WIND SHEAR IN NRN AL BUT ALSO CONCERN ABOUT HEAVY RAIN. BOTTOM LINE EXPECT A BUSY DAY AND TONIGHT AS VERY SLOW MOVING 5H CLOSED LOW CONTINUES TO AFFECT NRN AL. .HUN...TORNADO WATCH FOR ALL OF NRN ALABAMA UNTIL 3 PM. FLOOD WATCH FOR ALL OF NRN ALABAMA UNTIL 4 AM SUNDAY MORNING. SHUMWAY
Hazardous weather outlook, May 17, 7:16 AM CDT, 3 hours 29 minutes before
ALZ001>010-016-171815- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 716 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA THROUGH 4 AM SUNDAY MORNING. A SLOW MOVING UPPER LEVEL STORM SYSTEM...COMBINED WITH AMPLE MOISTURE AND INSTABILITY...WILL SET THE STAGE FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. A FEW STORMS MAY BE CAPABLE OF PRODUCING DIME SIZE HAIL OR WIND GUSTS TO 60 MPH...BUT THE PRIMARY CONCERN WILL BE LOCALLY HEAVY RAIN AND POTENTIAL FLOOD PROBLEMS. ONE LINE OF STORMS WILL BRING A THREAT OF HAZARDOUS WEATHER TO PRIMARILY NORTHWEST ALABAMA THROUGH 10 AM...BUT ADDITIONAL STORMS ARE LIKELY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)... THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THE SLOW MOVING UPPER LEVEL SYSTEM WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING THROUGH MID WEEK. A FRONT WILL BRING DRIER AND COOLER CONDITIONS TO THE REGION BY THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY OR TONIGHT. CBD
In the hours before
Special weather statement, May 17, 6:47 AM CDT, 3 hours 58 minutes before
ALZ001-002-171230- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 647 AM CDT SAT MAY 17 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING... HEAVY RAIN AND GUSTY WINDS... AT 650 AM...A LINE OF STRONG THUNDERSTORMS WAS APPROACHING TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI. MOVEMENT WAS EAST AT AROUND 35 MPH. AREAS AROUND WATERLOO...RIVERTON AND WRIGHT WILL SEE HEAVY RAIN AND WIND GUSTS TO 40 MPH BY AROUND 730 AM. CBD
Special weather statement, May 17, 7:41 AM CDT, 3 hours 4 minutes before
ALZ001-002-171329- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 741 AM CDT SAT MAY 17 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING... HEAVY RAIN AND GUSTY WINDS... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS LAUDERDALE AND COLBERT COUNTIES AT AROUND 45 MPH. THROUGH 830 AM EXPECT LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND WINDS GUESTING TO NEAR 40 MPH WITH THIS LINE OF STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WATERLOO...CHEROKEE...AND RIVERTON. RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN WESTERN COLBERT AND LAUDERDALE COUNTIES. KTW
Special weather statement, May 17, 8:40 AM CDT, 2 hours 5 minutes before
ALZ001>004-171430- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 840 AM CDT SAT MAY 17 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING... HEAVY RAIN AND GUSTY WINDS... A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS LAUDERDALE AND COLBERT COUNTIES AT 45 MPH. THROUGH 930 AM EXPECT LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND WINDS GUSTING TO NEAR 40 MPH WITH THIS LINE OF STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WATERLOO...CHEROKEE...RUSSELLVILLE...FLORENCE...AND LEXINGTON. RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN STRONGER STORMS. KTW
Special weather statement, May 17, 9:38 AM CDT, 1 hour 7 minutes before
ALZ001>004-171530- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 938 AM CDT SAT MAY 17 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING... HEAVY RAIN AND GUSTY WINDS... A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS LAUDERDALE AND COLBERT COUNTIES AT 45 MPH. THROUGH 1030 AM EXPECT LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND WINDS GUSTING TO NEAR 40 MPH WITH THIS LINE OF STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FLORENCE...LITTLEVILLE...TOWN CREEK...RUSSELLVILLE... PHIL CAMPBELL...AND LEXINGTON. RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:54 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 51 min |
| May 17, 9:45 AM CDT | Severe Thunderstorm Warning | HUN | Colbert | 30 min |
| May 17, 10:06 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence | 24 min |
| May 17, 10:23 AM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 37 min |
| May 17, 10:40 AM CDT | Tornado Warning | HUN | Limestone | 20 min |
| May 17, 11:02 AM CDT | Tornado Warning | HUN | Limestone | 13 min |
| May 17, 11:18 AM CDT | Tornado Warning | HUN | Madison | 27 min |
| May 17, 11:38 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| May 17, 11:49 AM CDT | Severe Thunderstorm Warning | HUN | Madison | 26 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.